Alert archive / Vermont / Special Weather Statements in 2017

Special Weather Statement, NWS Burlington, VT

August 9, 2017Windsor County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 9, 2017, 4:14 PM EDT for Windsor County, Vermont. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:14 PM EDT (20:14 UTC)
Expired
Aug 9, 2017, 5:00 PM EDT
In force
46 min
Issued by
NWS Burlington, VT

County Windsor County, VT

The radar

The Burlington radar (KCXX), 124 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS81 KBTV 092014
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
414 PM EDT WED AUG 9 2017

VTZ010>012-019-092100-
Western Rutland-Eastern Rutland-Windsor-Orange-
414 PM EDT WED AUG 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHEASTERN RUTLAND AND WINDSOR COUNTIES...

At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Randolph to near Plymouth to near
Wallingford to near Dorset. Movement was southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Chester, Woodstock, Charlestown, Braintree Hill, Killington, Thetford
Hill State Park, Ludlow Village, Pomfret, Plymouth, Thetford,
Hartland, Tunbridge, Mount Holly, Sharon, Mount Tabor, Shrewsbury,
Danby, Bridgewater, Baltimore and Springfield.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4325 7282 4330 7282 4330 7297 4329 7299
      4330 7298 4331 7318 4342 7295 4356 7284
      4400 7269 4386 7219 4384 7218 4377 7220
      4370 7231 4360 7234 4357 7238 4338 7242
      4336 7239 4331 7240 4323 7243 4322 7269
TIME...MOT...LOC 2013Z 297DEG 36KT 4391 7265 4353 7278 4340 7289 4330
7310

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:01 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 9, 4:01 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
401 PM EDT Wed Aug 9 2017

.SYNOPSIS...
Afternoon thunderstorms and rain showers will diminish as daytime
heating subsides and a weak frontal boundary moves east out of the
area. Temperatures tonight will be near normal with lows in the mid
50s to around 60. A weak ridge of high pressure will build in and
remain over the area Thursday and Friday with increasing temperatures
and humidity. An isolated shower or thunderstorm will be possible during
the day Thursday and Friday. A low pressure system and more robust mid-
level trough approaching from the Great Lakes region will bring a more
widespread threat of showers and thunderstorms on Saturday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 131 PM EDT Wednesday...Another afternoon of isolated
showers as surface boundary moves over the region. LAPS
indicating some instability develops around the higher terrain.
Temperatures continue to climb into the upper 70s to around 80
with dewpoints in the mid 50s to low 60s.

Showers will dissipate during the evening as diurnal cooling
sets in. BUFKIT models showing low level jet of 20-25kts
developing over the Adirondacks again, therefore expect fog to
affect favorable valley locations in eastern VT, but low stratus
across the Dacks. Overnight lows in the 55-60F range in most
locations.

S-SW low-level flow continues to increase moisture and
temperatures over the North Country. 925mb temperatures increase
to 18C-20C range, with variable cloudiness resulting in max
temperatures in the upper 70s to mid 80s. Dewpoints in the low
to mid 60s in areas will make Thursday feel very summer-like.
Can't rule out an orographically generated shower or two for the
aftn hrs. Clouds look to increase during the latter half of the
day as a weak mid level shortwave.

Thursday night will be a couple degrees warmer than tonight.
Clouds also expected to be more persistent overnight as more
significant shortwave trough approaches from the Great Lakes
Region.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 400 PM EDT Wednesday...Overall the Friday/Friday night
period is a rinse and repeat of the previous days as we're still
awaiting the arrival of a slow moving upper trough centered
over the Great Lakes. Deep southwest flow and embedded shortwave
energy will once again provide the chance for showers and
isolated thunderstorms with the focus for initiation being along
the higher terrain and convection drifting eastward from the
afternoon to evening hours. Temps remain around normal with
highs in the mid 70s to low 80s and lows in in the upper 50s to
low 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...Aforementioned upper trough
finally works its way into the North Country on Saturday,
shifting east of the Connecticut River Saturday night. Arrival
time of the best dynamics aloft coincide with max heating with
the GFS and NAM indicating ample SBCAPEs of 1000-1500 J/kg so
expect scattered showers and thunderstorms to develop with some
storms possibly on the strong side with some modest 0-6km shear
of 30-40kts around.

Beyond Saturday the forecast trends mainly dry though the
region remains entrenched in deep cyclonic flow aloft. Overall
boundary layer moisture is lacking, but with westerly flow
persisting aloft any weak shortwave energy moving through the
flow will be enough to spark some showers. Best chances look to
be during the afternoon hours during peak heating on Monday and
Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...VFR conditions persist through the early
evening with an isolated shower/thunderstorm possible before
sunset. With southerly flow continuing, expect trends to be very
similar to last night. KMPV expected to experience LIFR/VLIFR
fog development after 06Z, while KSLK will likely see MVFR/IFR
low stratus cigs as low level jet of 20-25kts keeps atmosphere a
little more mixed. Other terminals expect VFR conditions to
persist.

Thursday will see all terminals return to VFR through the
afternoon hours.

Outlook...

Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight Chance SHRA...Slight Chance TSRA.
Friday Night: VFR. Chance SHRA...Slight Chance TSRA.
Saturday: VFR. Likely SHRA...Chance TSRA.
Saturday Night: VFR. Chance SHRA...Slight Chance TSRA.
Sunday: VFR. Chance SHRA...Slight Chance TSRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Slight Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...LaRocca
NEAR TERM...KGM
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...KGM
Hazardous weather outlook, Aug 9, 2:36 AM EDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
236 AM EDT Wed Aug 9 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-100645-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
236 AM EDT Wed Aug 9 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 3:37 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
337 PM EDT WED AUG 9 2017

VTZ009>012-018-019-092015-
Western Rutland-Eastern Rutland-Windsor-Western Addison-Eastern
Addison-Orange-
337 PM EDT WED AUG 9 2017

...A LINE OF HEAVY SHOWERS AND DEVELOPING THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ORANGE...SOUTHEASTERN ADDISON...RUTLAND AND CENTRAL
WINDSOR COUNTIES...

At 335 PM EDT, radar indicated heavy showers and developing
thunderstorms were located along a line extending from near
Salisbury to West Castleton to near Whitehall to near Hartford.
Movement was east at 30 mph.

Wind gusts from 30 to 40 mph and pea size hail are possible with
this activity as it passes.

Locations impacted include...
Rutland, Woodstock, Middlebury, Sudbury, Killington, Salisbury,
Rutland City, Wallingford, Rutland - Southern Vermont Airport,
Pomfret, Plymouth, Chittenden, West Rutland, Ira, West Castleton,
Tunbridge, Mount Holly, Hancock, Poultney Village and Ripton.

LAT...LON 4330 7282 4330 7297 4329 7299 4330 7298
      4331 7326 4353 7324 4356 7326 4358 7330
      4360 7329 4362 7330 4363 7332 4363 7333
      4365 7331 4402 7311 4393 7237 4350 7261
      4328 7282
TIME...MOT...LOC 1935Z 286DEG 26KT 4394 7307 4364 7324 4352 7336 4339
7347

JMG
Special weather statement, Aug 9, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
414 PM EDT WED AUG 9 2017

VTZ010>012-019-092100-
Western Rutland-Eastern Rutland-Windsor-Orange-
414 PM EDT WED AUG 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHEASTERN RUTLAND AND WINDSOR COUNTIES...

At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Randolph to near Plymouth to near
Wallingford to near Dorset. Movement was southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Chester, Woodstock, Charlestown, Braintree Hill, Killington, Thetford
Hill State Park, Ludlow Village, Pomfret, Plymouth, Thetford,
Hartland, Tunbridge, Mount Holly, Sharon, Mount Tabor, Shrewsbury,
Danby, Bridgewater, Baltimore and Springfield.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4325 7282 4330 7282 4330 7297 4329 7299
      4330 7298 4331 7318 4342 7295 4356 7284
      4400 7269 4386 7219 4384 7218 4377 7220
      4370 7231 4360 7234 4357 7238 4338 7242
      4336 7239 4331 7240 4323 7243 4322 7269
TIME...MOT...LOC 2013Z 297DEG 36KT 4391 7265 4353 7278 4340 7289 4330
7310

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:37 PM EDTSpecial Weather StatementBTVRutland, Windsor38 min

Nearby

Special Weather Statements in Vermont, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.